Dual Algebras and Invariant Subspaces

  • Hari Bercovici
Part of the Operator Theory Advances and Applications book series (OT, volume 207)


We will discuss methods for proving invariant space results which were first introduced by Scott Brown for subnormal operators. These methods are now related with the idea of a dual algebra.

Mathematics Subject Classification (2000)

Primary 47L45 Secondary 47A15 47A45 47B20 47B48 


Dual algebra invariant subspace contraction subnormal operator hyper-reflexivity dominating set functional calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Agler, An invariant subspace theorem, J. Funct. Anal. 38 (1980), 315–323.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    J. Agler and J.E. McCarthy, Operators that dominate normal operators, J. Operator Theory 40 (1998), 385–407.zbMATHMathSciNetGoogle Scholar
  3. [3]
    E. Albrecht and B. Chevreau, Invariant subspaces for l p-operators having Bishop’s property (β) on a large part of their spectrum, J. Operator Theory 18 (1987), 339–372.zbMATHMathSciNetGoogle Scholar
  4. [4]
    E. Albrecht and J. Eschmeier, Analytic functional models and local spectral theory, Proc. London Math. Soc. (3) 75 (1997), 323–348.Google Scholar
  5. [5]
    A. Aleman, H. Hedenmalm and S. Richter, Recent progress and open problems in the Bergman space, Oper. Theory Adv. Appl. 156 (2005), 27–59.CrossRefMathSciNetGoogle Scholar
  6. [6]
    A. Aleman, S. Richter and C. Sundberg, Beurling’s theorem for the Bergman space, Acta Math. 177 (1996), 275–310.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    S. Richter and C. Sundberg, Analytic contractions, nontangential limits, and the index of invariant subspaces, Trans. Amer. Math. Soc. 359 (2007), 3369–3407.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [8]
    C. Ambrozie and V. Müller, Invariant subspaces for polynomially bounded operators, J. Funct. Anal. 213 (2004), 321–345.CrossRefzbMATHMathSciNetGoogle Scholar
  9. [9]
    V. Müller, Invariant subspaces for n-tuples of contractions with dominating Taylor spectrum, J. Operator Theory 61 (2009), 63–73.zbMATHMathSciNetGoogle Scholar
  10. [10]
    C. Apostol, Spectral decompositions and functional calculus, Rev. Roumaine Math. Pures Appl. 13 (1968), 1481–1528.zbMATHMathSciNetGoogle Scholar
  11. [11]
    C. Apostol, Ultraweakly closed operator algebras, J. Operator Theory 2 (1979), 49–61.zbMATHMathSciNetGoogle Scholar
  12. [12]
    C. Apostol, Functional calculus and invariant subspaces, J. Operator Theory 4 (1980), 159–190.zbMATHMathSciNetGoogle Scholar
  13. [13]
    C. Apostol The spectral flavour of Scott Brown’s techniques, J. Operator Theory 6 (1981), 3–12.zbMATHMathSciNetGoogle Scholar
  14. [14]
    C. Apostol, H. Bercovici, C. Foias and C. Pearcy, Invariant subspaces, dilation theory, and the structure of the predual of a dual algebra. I, J. Funct. Anal. 63 (1985), 369–404.CrossRefzbMATHMathSciNetGoogle Scholar
  15. [15]
    H. Bercovici, C. Foias and C. Pearcy, Invariant subspaces, dilation theory, and the structure of the predual of a dual algebra. II, Indiana Univ. Math. J. 34 (1985), 845–855.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    A. Arias and G. Popescu, Factorization and reflexivity on Fock spaces, Integral Equations Operator theory 23 (1995), 268–286.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [17]
    W.B. Arveson, Interpolation problems in nest algebras, J. Funct. Anal. 20 (1975), 208–233.CrossRefzbMATHMathSciNetGoogle Scholar
  18. [18]
    H. Bercovici, C. Foias, J. Langsam and C. Pearcy, (BCP)-operators are reflexive, Michigan Math. J. 29 (1982), 371–379.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    H. Bercovici, Factorization theorems for integrable functions, Analysis at Urbana. II (ed. E.R. Berkson et al.), Cambridge University Press, Cambridge, 1989.Google Scholar
  20. [20]
    H. Bercovici, Factorization theorems and the structure of operators on Hilbert space, Ann. of Math. (2) 128 (1988), 399–413.Google Scholar
  21. [21]
    H. Bercovici, A factorization theorem with applications to invariant subspaces and the reflexivity of isometries, Math. Research Letters, 1 (1994), 511–518.zbMATHMathSciNetGoogle Scholar
  22. [22]
    H. Bercovici, Hyper-reflexivity and the factorization of linear functionals, J. Funct Anal. 158 (1998), 242–252.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [23]
    H. Bercovici, B. Chevreau, C. Foias and C. Pearcy, Dilation theory and systems of simultaneous equations in the predual of an operator algebra. II, Math. Z. 187 (1984), 97–103.CrossRefMathSciNetGoogle Scholar
  24. [24]
    H. Bercoviciand J.B. Conway, A note on the algebra generated by a subnormal operator, Operator Theory: Advances and Applications 32 (1988), 53–56.Google Scholar
  25. [25]
    H. Bercovici, C. Foias, J. Langsam and C. Pearcy, (BCP)-operators are reflexive, Michigan Math. J. 29 (1982), 371–379.CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    H. Bercovici, C. Foias. and C. Pearcy, Dual algebras with applications to invariant subspaces and dilation theory, CBMS Regional Conf. Ser. in Math., No. 56, Amer. Math. Soc, Providence, R.I., 1985.Google Scholar
  27. [27]
    C. Foias. and C. Pearcy, Dilation theory and systems of simultaneous equations in the predual of an operator algebra. I, Michigan Math. J. 30 (1983), 335–354.CrossRefMathSciNetGoogle Scholar
  28. [28]
    C. Foias. and C. Pearcy, On the reflexivity of algebras and linear spaces of operators, Michigan Math. J. 33 (1986), 119–126.CrossRefzbMATHMathSciNetGoogle Scholar
  29. [29]
    C. Foias. and C. Pearcy, Two Banach space methods and dual operator algebras, J. Funct. Anal. 78 (1988), 306–345.CrossRefzbMATHMathSciNetGoogle Scholar
  30. [30]
    H. Bercovici and W.S. Li, A near-factorization theorem for integrable functions, Integral Equations Operator Theory 17 (1993), 440–442.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [31]
    H. Bercovici, V. Paulsen and C. Hernandez, Universal compressions of representations of H∞(G), Math. Ann. 281 (1988), 177–191.CrossRefzbMATHMathSciNetGoogle Scholar
  32. [32]
    H. Bercovici and B. Prunaru, An improved factorization theorem with applications to subnormal operators, Acta Sci. Math. (Szeged) 63 (1997), 647–655.zbMATHMathSciNetGoogle Scholar
  33. [33]
    L. Brown, A. Shields and K. Zeller, On absolutely convergent exponential sums, Trans. Amer. Math. Soc. 96 (1960), 162–183.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [34]
    S.W. Brown, Some invariant subspaces for subnormal operators, Integral Equations Operator Theory 1 (1978), 310–333.CrossRefzbMATHMathSciNetGoogle Scholar
  35. [35]
    S.W. Brown, Hyponormal operators with thick spectra have invariant subspaces, Ann. of Math. (2) 125 (1987), 93–103.Google Scholar
  36. [36]
    S.W. Brown, Contractions with spectral boundary, Integral Equations Operator Theory 11 (1988), 49–63.CrossRefzbMATHMathSciNetGoogle Scholar
  37. [37]
    S.W. Brown and B. Chevreau, Toute contraction à calcul fonctionnel isométrique est réflexive, C. R. Acad. Sci. Paris Sér. I Math. 307 (1988), 185–188.zbMATHMathSciNetGoogle Scholar
  38. [38]
    S.W. Brown, B. Chevreau and C. Pearcy, Contractions with rich spectrum have invariant subspaces, J. Operator Theory 1 (1979), 123–136.zbMATHMathSciNetGoogle Scholar
  39. [39]
    B. Chevreau and C. Pearcy, On the structure of contraction operators. II, J. Funct. Anal. 76 (1988), 30–55.CrossRefzbMATHMathSciNetGoogle Scholar
  40. [40]
    S.W. Brown and E. Ko, Operators of Putinar type, Oper. Theory Adv. Appl. 104 (1998), 49–57.MathSciNetGoogle Scholar
  41. [41]
    G. Cassier, Un exemple d’opérateur pour lequel les topologies faible et ultrafaible ne coïncident pas sur l’algèbre duale, J. Operator Theory 16 (1986), 325–333.zbMATHMathSciNetGoogle Scholar
  42. [42]
    E. Ko, Algèbres duales uniformes d’opérateurs sur l’espace de Hilbert, Studia Math. 95 (1989), 17–32.MathSciNetGoogle Scholar
  43. [43]
    G. Cassier, I. Chalendar and B. Chevreau, A mapping theorem for the boundary set X t of an absolutely continuous contraction T, J. Operator Theory 50 (2003), 331–343.zbMATHMathSciNetGoogle Scholar
  44. [44]
    I. Chalendar and J. Esterle, L 1-factorization for C oo-contractions with isometric functional calculus, J. Funct. Anal. 154 (1998), 174–194.CrossRefzbMATHMathSciNetGoogle Scholar
  45. [45]
    I. Chalendar, J.R. Partington and R.C. Smith, L 1 factorizations, moment problems and invariant subspaces, Studia Math. 167 (2005), 183–194.CrossRefzbMATHMathSciNetGoogle Scholar
  46. [46]
    B. Chevreau, Sur les contractions à calcul fonctionnel isométrique. II, J. Operator Theory 20 (1988), 269–293.zbMATHMathSciNetGoogle Scholar
  47. [47]
    B. Chevreau, G. Exner and C. Pearcy, On the structure of contraction operators. Ill, Michigan Math. J. 36 (1989), 29–62.CrossRefzbMATHMathSciNetGoogle Scholar
  48. [48]
    G. Exner and C. Pearcy, Boundary sets for a contraction, J. Operator Theory 34 (1995), 347–380.zbMATHMathSciNetGoogle Scholar
  49. [49]
    B. Chevreau and W.S. Li, On certain representations of H (G) and the reflexivity of associated operator algebras, J. Funct. Anal. 128 (1995), 341–373.CrossRefzbMATHMathSciNetGoogle Scholar
  50. [50]
    B. Chevreau and C. Pearcy, On the structure of contraction operators. I, J. Funct. Anal. 76 (1988), 1–29.CrossRefzbMATHMathSciNetGoogle Scholar
  51. [51]
    C. Pearcy, On Sheung’s theorem in the theory of dual operator algebras, Oper. Theory Adv. Appl. 28 (1988), 43–49.MathSciNetGoogle Scholar
  52. [52]
    I. Colojoară and C. Foias, Theory of generalized spectral operators, Gordon and Breach, New York, 1968.zbMATHGoogle Scholar
  53. [53]
    J.B. Conway and M. Ptak, The harmonic functional calculus and hyperreflexivity, Pacific J. Math. 204 (2002), 19–29.CrossRefzbMATHMathSciNetGoogle Scholar
  54. [54]
    K.R. Davidson, The distance to the analytic Toeplitz operators, Illinois J. Math. 31 (1987), 265–273.zbMATHMathSciNetGoogle Scholar
  55. [55]
    K.R. Davidson and R. Levene, 1-hyperreflexivity and complete hyperreflexivity, J. Funct. Anal. 235 (2006), 666–701.CrossRefzbMATHMathSciNetGoogle Scholar
  56. [56]
    K.R. Davidson and D.R. Pitts, Invariant subspaces and hyper-reflexivity for free semigroup algebras, Proc. London Math. Soc. (3) 78 (1999), 401–430.Google Scholar
  57. [57]
    M. Didas, Invariant subspaces for commuting pairs with normal boundary dilation and dominating Taylor spectrum, J. Operator Theory 54 (2005), 169–187.zbMATHMathSciNetGoogle Scholar
  58. [58]
    J. Eschmeier, Operators with rich invariant subspace lattices, J. Reine Angew. Math. 396 (1989), 41–69.CrossRefzbMATHMathSciNetGoogle Scholar
  59. [59]
    J. Eschmeier, Representations of H (G) and invariant subspaces, Math. Ann. 298 (1994), 167–186.CrossRefzbMATHMathSciNetGoogle Scholar
  60. [60]
    J. Eschmeier, Algebras of subnormal operators on the unit ball, J. Operator Theory 42 (1999), 37–76.zbMATHMathSciNetGoogle Scholar
  61. [61]
    J. Eschmeier, On the reflexivity of multivariable isometries, Proc. Amer. Math. Soc. 134 (2006), 1783–1789CrossRefzbMATHMathSciNetGoogle Scholar
  62. [62]
    J. Eschmeier and B. Prunaru, Invariant subspaces for operators with Bishop’s property (β) and thick spectrum, J. Funct. Anal. 94 (1990), 196–222.CrossRefzbMATHMathSciNetGoogle Scholar
  63. [63]
    B. Prunaru, Invariant subspaces and localizable spectrum, Integral Equations Operator Theory 42 (2002), 461–471.CrossRefzbMATHMathSciNetGoogle Scholar
  64. [64]
    G. Exner, Y.S. Jo and LB. Jung, Representations of H(∞N), J. Operator Theory 45 (2001), 233–249.zbMATHMathSciNetGoogle Scholar
  65. [65]
    D.W. Hadwin, Compressions, graphs, and hyperreflexivity, J. Funct. Anal. 145 (1997), 1–23.CrossRefzbMATHMathSciNetGoogle Scholar
  66. [66]
    P.R. Halmos, Normal dilations and extensions of operators, Summa Brasil. Math. 2 (1950). 125–134.MathSciNetGoogle Scholar
  67. [67]
    P.R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887–933.CrossRefzbMATHMathSciNetGoogle Scholar
  68. [68]
    H. Hedenmalm, An invariant subspace of the Bergman space having the codimension two property, J. Reine Angew. Math. 443 (1993), 1–9.CrossRefzbMATHMathSciNetGoogle Scholar
  69. [69]
    H. Hedenmalm, B. Korenblum and K. Zhu, Beurling type invariant subspaces of the Bergman spaces, J. London Math. Soc. (2) 53 (1996), 601–614.Google Scholar
  70. [70]
    H. Hedenmalm, S. Richter and K. Seip, Interpolating sequences and invariant subspaces of given index in the Bergman spaces, J. Reine Angew. Math. 477 (1996), 13–30.CrossRefzbMATHMathSciNetGoogle Scholar
  71. [71]
    K. Horák, and V. Müller, On commuting isometries, Czechoslovak Math. J. 43(118) (1993), 373–382.zbMATHMathSciNetGoogle Scholar
  72. [72]
    F. Jaëck and S.C. Power, Hyper-reflexívíty of free semigroupoid algebras, Proc. Amer. Math. Soc. 134 (2006), 2027–2035.CrossRefzbMATHMathSciNetGoogle Scholar
  73. [73]
    B. Korenblum and K. Zhu, Complemented invariant subspaces in Bergman spaces, J. London Math. Soc. (2) 71 (2005), 467–480.Google Scholar
  74. [74]
    M. Kosiek and A. Octavio, On common invariant subspaces for commuting contractions with rich spectrum, Indiana Univ. Math. J. 53 (2004), 823–844.CrossRefzbMATHMathSciNetGoogle Scholar
  75. [75]
    W.S. Li, On polynomially bounded operators. I, Houston J. Math. 18 (1992), 73–96.zbMATHMathSciNetGoogle Scholar
  76. [76]
    A.I. Loginov and V.S. Shulmán, Hereditary and intermediate reflexivity of W*-algebras, Akad. Nauk SSSR Ser. Mat. 39 (1975), 1260–1273.zbMATHGoogle Scholar
  77. [77]
    M. Marsalli, Systems of equations in the predual of a von Neumann algebra, Proc. Amer. Math. Soc. 111 (1991), 517–522.CrossRefzbMATHMathSciNetGoogle Scholar
  78. [78]
    V. Müller and M. Ptak, Hyperreflexivity of finite-dimensional subspaces, J. Funct. Anal. 218 (2005), 395–408.CrossRefzbMATHMathSciNetGoogle Scholar
  79. [79]
    R.F. Olin and J.E. Thomson, Algebras of subnormal operators, J. Funct. Anal. 37 (1980), 271–301.CrossRefzbMATHMathSciNetGoogle Scholar
  80. [80]
    J.E. Thomson, Algebras generated by a subnormal operator, Trans. Amer. Math. Soc. 271 (1982), 299–311.CrossRefzbMATHMathSciNetGoogle Scholar
  81. [81]
    V. Pata, K.X. Zheng and A. Zucchi, On the reflexivity of operator algebras with isometric functional calculus, J. London Math. Soc. (2) 61 (2000), 604–616.Google Scholar
  82. [82]
    K.X. Zheng and A. Zucchi, Cellular-indecomposable subnormal operators. III, Integral Equations Operator Theory 29 (1997), 116–121.CrossRefMathSciNetGoogle Scholar
  83. [83]
    G. Popescu, A generalization of Beurling’s theorem and a class of reflexive algebras, J. Operator Theory 41 (1999), 391–320.zbMATHMathSciNetGoogle Scholar
  84. [84]
    B. Prunaru, A structure theorem for singly generated dual uniform algebras, Indiana Univ. Math. J. 43 (1994), 729–736.CrossRefzbMATHMathSciNetGoogle Scholar
  85. [85]
    B. Prunaru, Approximate factorization in generalized Hardy spaces, Integral Equations Operator Theory 61 (2008), 121–145.CrossRefzbMATHMathSciNetGoogle Scholar
  86. [86]
    M. Putinar, Hyponormal operators are subscalar, J. Operator Theory 12 (1984), 385–395.zbMATHMathSciNetGoogle Scholar
  87. [87]
    G. F. Robel, On the structure of (BCP)-operators and related algebras, I, J. Operator Theory 12 (1984), 23–45.zbMATHMathSciNetGoogle Scholar
  88. [88]
    D. Sarason, Invariant subspaces and unstarred operator algebras, Pacific J. Math. 17 (1966), 511–517.zbMATHMathSciNetGoogle Scholar
  89. [89]
    D. Sarason, Weak-star density of polynomials, J. Reine Angew. Math. 252 (1972), 1–15.CrossRefzbMATHMathSciNetGoogle Scholar
  90. [90]
    J. Sheung, On the preduals of certain operator algebras, Ph.D. Thesis, Univ. Hawaii, 1983.Google Scholar
  91. [91]
    I. Singer, Bases in Banach spaces. II. Editura Academiei, Bucharest, 1981.Google Scholar
  92. [92]
    B. Sz.-Nagy and C. Foias, Harmonic analysis of operators on Hilbert space, North-Holland, Amsterdam, 1970.Google Scholar
  93. [93]
    J.G. Stampfli, An extension of Scott Brown’s invariant subspace theorem: K-spectral sets, J. Operator Theory 3 (1980), 3–21.zbMATHMathSciNetGoogle Scholar
  94. [94]
    P. Sullivan, Dilations and subnormal operators with rich spectrum, J. Operator Theory 29 (1993), 29–42.zbMATHMathSciNetGoogle Scholar
  95. [95]
    J.E. Thomson, Invariant subspaces for algebras of subnormal operators, Proc. Amer. Math. Soc. 96 (1986), 462–464.CrossRefzbMATHMathSciNetGoogle Scholar
  96. [96]
    J.E. Thomson, Approximation in the mean by polynomials, Ann. of Math. (2) 133 (1991), 477–507.Google Scholar
  97. [97]
    J. Wermer, On invariant subspaces of normal operators, Proc. Amer. Math. Soc. 3 (1952), 270–277.CrossRefzbMATHMathSciNetGoogle Scholar
  98. [98]
    D.J. Westwood, On C oo-contractions with dominating spectrum, J. Funct. Anal. 66 (1986), 96–104.CrossRefzbMATHMathSciNetGoogle Scholar
  99. [99]
    D.J. Westwood, Weak operator and weak* topologies on singly generated algebras, J. Operator Theory 15 (1986), 267–280.zbMATHMathSciNetGoogle Scholar
  100. [100]
    O. Yavuz, Invariant subspaces for Banach space operators with a multiply connected spectrum, Integral Equations Operator Theory 58 (2007), 433–446.CrossRefzbMATHMathSciNetGoogle Scholar
  101. [101]
    C. Zenger, On convexity properties of the Bauer field of values of a matrix, Numer. Math. 12 (1968), 96–105.CrossRefzbMATHMathSciNetGoogle Scholar
  102. [102]
    A. Zygmund, Trigonometric series, 2nd ed., Cambridge University Press, Cambridge, 1968.Google Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  • Hari Bercovici
    • 1
  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA

Personalised recommendations